Wednesday, August 7, 2013

Medication Transition and Withdrawals: Celexa to Zoloft

Treating depression and anxiety is hard. It may often feel as if doctors are just throwing balls at medicine bottles and picking the ones that fall. One of the flaws in psychiatry is that the doctors never actually look at our brain. It seems a little strange that with today's technology, doctors would prescribe medicine without actually looking at the problem, but that's how it goes.

Since doctors tend to take the route of trial and error, it can sometimes be very difficult on the patients. I have been on many different anti-depressants and anti-anxiet medications, so I know how it feels when they don't work.

The process of selecting a proper medication.

I have been taking Celexa for probably about 7 years. While it worked decently for the most part, as of late things have started to fall apart, so I went to see my psychiatrist. It was decided that I would switch my medicine from 40 mg of Celexa, to 75 mg of Zoloft. The problem is, no one told me what to expect when switching my medication, which I feel they should have because antidepressant withdrawals can be a serious issue. I had some trouble finding out some information as to why this happened, so I figured I would write about my transition for anyone who is making a similar transition who is hesitant to switch because of some unexplained fears.

First it should be noted that you should always contact your doctor if you have decided to stop taking a certain medication, so that they can give you proper weaning instructions. Otherwise you may have SSRI discontinuation syndrome.

SSRI discontinuation syndrome  occurs when you abruptly stop taking or change the does of an SSRI or SNRI. The discontinuation of one of these medications can leave you with a slew of side affects. The side effects that I normally have are dizziness, increased anxiety, and some nausea. Other symptoms may include "brain zaps", flu-like symptoms, and a cloudy, unclear head. Don't let doctors fool you. While they say that their medication is non-addicting, your body has become dependent on this medication, and therefore the withdrawals are a symptom of this dependency.

The First Step

The first thing I was to do was begin taking 20 mg of Celexa everyday, while at the same time take 25 mg of Zoloft. Because I was worried about side effects, I decided to get a jump on cutting my dose of Celexa, so I started taking 20 mgs by themselves two days before I picked up my Zoloft. Do not do this! This will greatly increase the withdrawal symptoms associated with SSRI discontinuation syndrome. What I was not told was that the withdrawal effects of coming off of Celexa would be someone neutralized by the Zoloft. The reason you have withdrawal symptoms in the first place is because your brain still wants the higher levels of serotonin that you have previously been producing. Taking your new medicine with your old medicine may seem scary, but you will be much more comfortable if you don't cut off that supply of serotonin.

 Side Effects

If you are like me, you will be worried about the side-effects of taking a new medicine. I would suggest not looking at the possible side-effects associated with your new medication. All new medicines have possible side effects, and the pharmaceutical company is required to put them on the pamphlet. Don't spook yourself out thinking about the scarier possible side-effects; they are uncommon.

Thus far the only side effects I have encountered have been dizziness, which is more likely a withdrawal symptom, an elevated feeling of anxiety, and a bit of a stomach ache. Aside from one panic-attack, everything else has been stable.

That being said, I am only on the third day of the transition, so I don't want to preemptively conclude that the transition was a success. My head is still cloudy and has left me unable to follow my routine for the last three days. If you are going to make a medication transition like this, be prepared to take a few days off to get your head straight.

I would also like to note that in general, my body seems pretty good at taking medications, as I haven't had problems with side effects in the past. (I did have a pretty bad time with Prozac though).

 If you are curious about the half-lives of your medication, check out this great article about SSRI discontionation by the Harvard Medical School. Remember, the shorter the half-life of your medication, the sooner it will be out of your body, which means the sooner you will begin feeling withdrawal symptoms.

If you are having problems with discontinuing your anti-depressants and would like some support, I would suggest visiting the Paxil progress forums. They have great information about discontinuing many different types of medications.

I hope this will give you some comfort when thinking about changing your medications. I will post an update when I am fully weaned off of my Celexa.

Best of Luck

No comments:

Post a Comment